Michigan, 2009

Hail and Damaging Winds in Michigan, April 25, 2009

April 25, 2009 · NWS DTX · 45 events in 9 counties and zones

A strong cold front pushed into Southeast Michigan during the afternoon hours, producing several severe thunderstorms, generally confined to the M-59 Corridor, where tree damage and power outages was most prevelant. There was 80,000 homes and businesses which lost power in Oakland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front pushed into Southeast Michigan during the afternoon hours, producing several severe thunderstorms, generally confined to the M-59 Corridor, where tree damage and power outages was most prevelant. There was 80,000 homes and businesses which lost power in Oakland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 25, 11:24 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 25, 11:24 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1224 PM EDT SAT APR 25 2009

.UPDATE...

CONVECTION HAS BEEN ONGOING ALL MORNING ACROSS PORTIONS OF THE
GREAT LAKES AS A MODESTLY MOIST SOUNDING AND VERY STEEP MIDLEVEL
LAPSE RATES PROVIDED ADEQUATE FUEL. THE STRONGEST OF THIS
CONVECTION...OVER NORTHERN LOWER MICHIGAN/FLAREUP OVER SOUTHERN
WISCONSIN...IS TIED TO THE FAVORABLE JUXTAPOSITIONING OF GREATER
POOLED MOISTURE AND 0-6KM SHEAR OF THE SOUTHWARD PROGRESSING
SYNOPTIC SCALE COLD FRONT. TO THIS POINT...CONVECTION PUSHING OFF
OF THIS FEATURE HAS WEAKENED WITH LOSS OF THE GREATER FORCING. THE
FRONT WILL CONTINUE TO SINK SOUTHWARD...ARRIVING OVER THE FAR
NORTHERN CWA LATE THIS AFTERNOON. THE SEVERE POTENTIAL WILL
INCREASE IMMEDIATELY ALONG AND AHEAD OF THE FRONT AS IT APPROACHES
THE AREA. A UNIDIRECTIONAL WIND PROFILE...INCREASING CAPES TO 1200
J/KG...0-6KM BULK SHEAR OF UP TO 40 KNOTS SUPPORTS A DYNAMIC BOW
ORGANIZATION OF THE CONVECTION. THIS SUGGESTS A SEVERE WIND THREAT
OF UP TO 70 MPH WILL BE POSSIBLE WITH ANY OF THE EMBEDDED LINE
FEATURES AS WELL AS LARGE HAIL TO ONE INCH.

THE FRONT IS EXPECTED TO BECOME QUASI STATIONARY ACROSS PORTIONS
OF THE CWA THIS EVENING WHICH WILL ALLOW FOR A CONTINUED PERIOD OF
SHOWERS AND THUNDERSTORMS OVERNIGHT. THE SEVERE POTENTIAL IS
EXPECTED TO WANE QUICKLY THIS EVENING WITH THE LOSS OF
INSOLATION/COUPLED SURFACE LAYER.

UPDATED FORECAST WAS ISSUED EARLIER. THE ONLY NOTABLE CHANGE WAS
TO INCREASE HIGHS A FEW DEGREES FOR ALL AREAS...WITH LOWER TO MID
80S NOW EXPECTED FOR THE FAR SOUTH.

&&

.PREV DISCUSSION...ISSUED 720 AM EDT SAT APR 25 2009

AVIATION...

INITIAL BATCH OF SCATTERED SHOWERS/THUNDERSTORMS HAS LIFTED TO THE
NORTH OF THE AREA EARLY THIS MORNING...WITH JUST A FEW STRAY CELLS
IN/AROUND MBS. WIDELY SCATTERED ACTIVITY WILL LIKELY POP UP DURING
THE HEATING OF THE DAY AS ABUNDANT MOISTURE CONTINUES TO FUNNEL INTO
THE AREA...BUT THE MAIN ACTION WILL HOLD OFF UNTIL LATE IN THE DAY
AS A MORE SIGNIFICANT SHORTWAVE TROUGH TRACKS INTO THE AREA AND
ASSISTS IN DRAGGING A COLD FRONT INTO THE AREA. SO...WILL MAINTAIN
THE FOCUS OF MVFR TO PERHAPS IFR CONDITIONS BEYOND 00Z AND ON INTO
THE OVERNIGHT HOURS AS THE FRONT STALLS IN THE AREA. AT MBS...WILL
ADJUST TIMING SOME AS CONVECTION LOOKS TO INITIATE A BIT FASTER
DURING THE AFTERNOON WITH THE HELP OF A FEW OUTFLOW BOUNDARIES
LEFTOVER FROM OVERNIGHT SHOWERS/THUNDERSTORMS. RAIN CHANCES WILL
ALSO DIMINISHES GREATLY DURING THE LATE EVENING/OVERNIGHT AS THE
COLD FRONT SAGS SOUTH TO AROUND M 59.

PREV DISCUSSION...ISSUED 346 AM EDT SAT APR 25 2009

SHORT TERM...TODAY

SOUTHWEST FLOW HAS BECOME WELL ESTABLISHED FROM THE SOUTHERN PLAINS
INTO THE GREAT LAKES AS A RIDGE OF HIGH PRESSURE REMAINS ANCHORED
OFF THE EASTERN COAST OF FLORIDA...AND A MEAN TROUGH OVER WESTERN
NOAM CONTINUES TO DEVELOP...WITH SEVERAL NOTABLE SHORTWAVES PROGGED
TO ROTATE THROUGH THIS FEATURE IN THE COMING DAYS.

THIS CHANGE IN FLOW...AS COMPARED TO MOST OF THIS SPRING...BROUGHT
THE FIRST TRULY SPRINGLIKE DAY TO THE AREA ON FRIDAY...AND THAT WILL
CONTINUE TODAY AS TEMPERATURES ONCE AGAIN REACH WELL INTO THE 70S
AND EVEN 80 IN MOST LOCATIONS. WITH SOLID MOISTURE TRANSPORT FROM
THE GULF OF MEXICO/SOUTHERN PLAINS...SHOWERS/THUNDERSTORMS ALONG THE
COLD FRONT ON THE LEADING EDGE OF THE AFOREMENTIONED TROUGH WILL
BECOME MORE NUMEROUS WITH TIME OVER THE WEEKEND.

INITIALLY...THE BEST FOCUS FOR THIS ACTIVITY WILL BE NORTHWEST OF
THE REGION...BUT BY LATE TODAY...A NORTHERN STREAM SHORTWAVE WILL
AID IN PUSHING THE COLD FRONT TOWARDS THE AREA...PROVIDING BETTER
COVERAGE FOR SHOWERS/THUNDERSTORMS...PARTICULARLY NORTHWEST OF METRO
DETROIT.

ALTHOUGH AN ORGANIZED SEVERE WEATHER EVENT IS UNLIKELY...WOULD NOT
BE SURPRISED TO SEE A FEW PULSE-TYPE SEVERE THUNDERSTORMS BY LATE
AFTERNOON INTO THE EVENING AS DAYTIME HEATING PROVIDES INCREASING
INSTABILITY AND AN APPROACHING SHORTWAVE PROVIDES SLIGHTLY ENHANCED
DEEP LAYER WITHIN BROAD SOUTHWEST FLOW. WHILE THE MAIN SHORTWAVE
EVIDENT ON WATER VAPOR IMAGERY NEAR ARKLATEX WILL BE LATE IN ARRIVING
THIS EVENING...THE OVERALL TROUGH AXIS NORTH INTO THE MISSOURI
VALLEY WILL TRACK INTO THE AREA AND PROVIDE THE SUPPORT FOR MORE
CONVECTION.

LONG TERM...TONIGHT THROUGH FRIDAY

COLD FRONT WILL STALL ACROSS CENTRAL LOWER MICHIGAN TONIGHT AS UPPER
LEVEL SUPPORT DRIVING IT SOUTHWARD DWINDLES AND THE BOUNDARY BEGINS
TO ENCOUNTER INCREASING SOUTHERLY FLOW OVER THE SOUTHERN PART OF THE
STATE. CONVERGENCE (AND LIFT) ALONG THE FRONT WILL INCREASE TONIGHT
HOWEVER AS CANADIAN HIGH PRESSURE SINKS DOWN INTO THE NORTHERN GREAT
LAKES AND THE NEXT LOW PRESSURE SYSTEM OVER THE PLAINS BEGINS TO
EJECT EAST. THIS WILL ALLOW THE FRONT TO REMAIN QUITE ACTIVE...WITH
RAIN AND THUNDERSTORMS EXPECTED TO AFFECT MUCH OF THE FORECAST AREA
THROUGH THE NIGHT. MODELS CONTINUE TO PINPOINT AN AREA OF GOOD
LOW-LEVEL FRONTOGENETICAL FORCING NORTH OF I-69 OVERNIGHT...AND
BELIEVE THIS IS WHERE WE WILL SEE QPF AMOUNTS OF 0.5 INCHES OR MORE.
THOUGH WATER VAPOR IMAGERY DOES NOT CURRENTLY SHOW ANY SHORTWAVES
POISED TO RIDE ALONG THIS BOUNDARY OVERNIGHT...CANNOT RULE THIS OUT
GIVEN DEGREE OF CONVECTION THAT IS EXPECTED TO DEVELOP UPSTREAM
ALONG THE FRONT TODAY...AND WILL HAVE TO MONITOR. THIS WOULD SERVE
AS AN EVEN BETTER FOCUS FOR CONVECTION.

MODELS REMAIN IN GOOD AGREEMENT WITH THE FRONT LIFTING SLOWLY BACK
NORTHWARD ON SUNDAY AS THE NEXT LOW AHEAD OF THE MEAN WESTERN TROUGH
LIFTS UP INTO THE WESTERN GREAT LAKES. THIS WILL ALLOW FOR A
DECREASE IN SHOWER/TSTORM ACTIVITY DURING THE DAY FOR THE SOUTHERN
HALF OF LOWER MICHIGAN...WITH A MORE SIGNIFICANT DECREASE EXPECTED
ACROSS ALL OF LOWER MICHIGAN OVERNIGHT AS THE WARM FRONT FINALLY
LIFTS NORTH OF LAKE HURON. LOW LEVEL JET WILL CONTINUE TO FEED WARM
AIR AND MOISTURE UP INTO LOWER MICHIGAN SUNDAY AND SUNDAY NIGHT ON
THE SOUTH SIDE OF THE WARM FRONT...THOUGH SIGNIFICANT CLOUD COVER
SHOULD HOLD AFTERNOON HIGHS DOWN INTO THE LOW/MID 70S NEAR THE OHIO
BORDER AND ONLY NEAR 60 ACROSS THE TRI-CITIES AND THUMB.

COLD FRONT WILL SWEEP ACROSS THE STATE MONDAY AND MONDAY NIGHT AS
THE SURFACE LOW TRACKS ACROSS ONTARIO. AFTER A BRIEF BREAK IN
ACTIVITY LATE SUNDAY NIGHT AND MONDAY MORNING...THE APPROACH OF THE
FRONT WILL ONCE AGAIN GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. TIMING OF THE FRONT WILL MAKE DETERMINING HIGH TEMPERATURES ON
MONDAY A LITTLE TRICKY...BUT WITH CURRENT LATE AFTERNOON
ARRIVAL...BREEZY WINDS AHEAD OF THE FRONT SHOULD ALLOW TEMPERATURES
TO ONCE AGAIN SOAR UP TO NEAR 80 DURING THE AFTERNOON.

THE PERIOD FROM TUESDAY NIGHT THROUGH AT LEAST WEDNESDAY NIGHT
CONTINUES TO LOOK DRY AS A STRONG DOME OF CANADIAN HIGH PRESSURE
SINKS DOWN INTO THE GREAT LAKES. MEDIUM RANGE MODELS THEN CONTINUE
TO SHOW THE NEXT SYSTEM BEGINNING TO IMPACT THE AREA FOR THE END OF
THE WORK WEEK...THOUGH SOME DIFFERENCES WITH TIMING AND TRACK ARE
BEGINNING TO EMERGE.

MARINE...

A TIGHT PRESSURE GRADIENT WILL EXIST ACROSS THE GREAT LAKES REGION
AS A SURFACE HIGH STRENGTHENS ACROSS BERMUDA. THE MIXED SOUTHWEST
SURFACE WINDS ARE EXPECTED TO PUSH OFFSHORE INTO LAKE ST CLAIR AND
THE MICHIGAN WATERS OF LAKE ERIE AS WELL AS THE NEARSHORE WATERS OF
LAKE HURON...ESPECIALLY OVER SAGINAW BAY WITH THE LONGER FETCH OVER
THE WATER. THE HIGH WIND SPEEDS ARE EXPECTED TO TO PRODUCE CHOPPY
WATERS INTO THIS EVENING...BEFORE A COLD FRONT DROPS INTO THE AREA
AND DISRUPTS THIS FLOW. SMALL CRAFT ADVISORIES WILL BE LEFT AS IS
FOR TODAY/THIS EVENING. CONDITIONS WILL BE BETTER BY SUNDAY AS THE
FRONT STALLS OVER THE AREA...AND WINDS/WAVES REMAIN LIGHT. WITH THE
FRONT IN THE AREA...SCATTERED SHOWERS/THUNDERSTORMS WILL BE MORE
PREVALENT ACROSS THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...UNTIL 2 AM SUNDAY.

     SMALL CRAFT ADVISORY...SAGINAW BAY...UNTIL 10 PM SATURDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 10 PM SATURDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 10 PM SATURDAY.

&&

UPDATE.......CB
AVIATION.....DG
SHORT TERM...DG
LONG TERM....HLO
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 25, 3:17 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 AM EDT SAT APR 25 2009

CORRECTED TO ADD SPOTTER INFORMATION STATEMENT

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
417 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF
SOUTHEAST MICHIGAN AS A COLD FRONT DROPS SOUTHWARD THEN STALLS
OVERNIGHT. THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING
WIND GUSTS TO 60 MPH. STORM MOTION WILL BE TO THE EAST NORTHEAST
AT AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN
SUNDAY THROUGH TUESDAY AS SEVERAL FRONTAL BOUNDARIES DROP SLOWLY
ACROSS THE GREAT LAKES. AFTER A BREAK ON WEDNESDAY...THUNDERSTORMS
WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-260900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
417 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL
MARINE AREAS AS A COLD FRONT DROPS SOUTHWARD THEN STALLS
OVERNIGHT. THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING
WIND GUSTS TO 55 KNOTS. STORM MOTION WILL BE TO THE EAST NORTHEAST
AT 40 KNOTS.

SMALL CRAFT ADVISORIES ALSO REMAIN IN EFFECT FOR ALL NEARSHORE
WATERS. PLEASE REFER TO THE LATEST MARINE PRODUCTS
/MWWDTX...GLFSC...NSHDTX/ FOR DETAILS AND EXPIRATION TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN
SUNDAY THROUGH TUESDAY AS SEVERAL FRONTAL BOUNDARIES DROP SLOWLY
ACROSS THE GREAT LAKES. AFTER A BREAK ON WEDNESDAY...THUNDERSTORMS
WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY.

WINDS WILL INCREASE FROM THE SOUTH ON MONDAY AHEAD OF AN
APPROACHING COLD FRONT. SMALL CRAFT ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND THIS EVENING.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Apr 25, 10:51 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1151 AM EDT SAT APR 25 2009

MIZ047>049-053-054-060-061-251700-
BAY-GENESEE-HURON-MIDLAND-SAGINAW-SHIAWASSEE-TUSCOLA-
1151 AM EDT SAT APR 25 2009

...SPECIAL WEATHER STATEMENT...

AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF
COLEMAN TO 29 MILES WEST OF ST. CHARLES TO 55 MILES WEST OF
LAINGSBURG...MOVING EAST AT 50 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SANFORD AND EDENVILLE BY 1205 PM EDT...
  MERRILL BY 1210 PM EDT...
  MIDLAND BY 1215 PM EDT...
  MARION SPRINGS AND BENTLEY BY 1220 PM EDT...
  FREELAND AND AUBURN BY 1225 PM EDT...
  ST. CHARLES AND PINCONNING BY 1230 PM EDT...
  ZILWAUKEE AND SAGINAW BY 1235 PM EDT...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 4 PM.

SC
Special weather statement, Apr 25, 11:52 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 PM EDT SAT APR 25 2009

MIZ048-053-054-060-061-251745-
BAY-GENESEE-SAGINAW-SHIAWASSEE-TUSCOLA-
1252 PM EDT SAT APR 25 2009

...SPECIAL WEATHER STATEMENT...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
AKRON TO 9 MILES NORTHWEST OF OWOSSO...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OAKLEY AND MUNGER BY 1255 PM EDT...
  LENNON AND QUANICASSEE BY 100 PM EDT...
  SWARTZ CREEK AND NEW LOTHROP BY 105 PM EDT...
  MONTROSE AND FLUSHING BY 110 PM EDT...
  MOUNT MORRIS AND FLINT BY 115 PM EDT...
  REESE AND BIRCH RUN BY 120 PM EDT...
  OTISVILLE AND FRANKENMUTH BY 125 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM.

AN INCREASE IN THUNDERSTORM STRENGTH IS POSSIBLE. BE PREPARED FOR
CHANGING WEATHER CONDITIONS THIS AFTERNOON.

KURIMSKI/BT
Special weather statement, Apr 25, 11:53 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1253 PM EDT SAT APR 25 2009

MIZ049-251730-
HURON-
1253 PM EDT SAT APR 25 2009

...SPECIAL WEATHER STATEMENT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BAD AXE TO CASEVILLE...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  KINDE BY 100 PM EDT...
  PORT AUSTIN BY 110 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM.

AN INCREASE IN THUNDERSTORM STRENGTH IS POSSIBLE. BE PREPARED FOR
CHANGING WEATHER CONDITIONS THIS AFTERNOON.

KURIMSKI/BT
Special weather statement, Apr 25, 11:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT SAT APR 25 2009

MIZ049-251800-
HURON-
1258 PM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CASEVILLE TO 7 MILES
NORTHWEST OF BAD AXE...MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  KINDE BY 105 PM EDT...
  PORT AUSTIN BY 115 PM EDT...
  HARBOR BEACH AND PORT HOPE BY 120 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM.

AN INCREASE IN THUNDERSTORM STRENGTH IS POSSIBLE. BE PREPARED FOR
CHANGING WEATHER CONDITIONS THIS AFTERNOON.

KURIMSKI/BT
Special weather statement, Apr 25, 12:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT SAT APR 25 2009

MIZ068-075-082-251800-
LENAWEE-LIVINGSTON-WASHTENAW-
105 PM EDT SAT APR 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF
CHELSEA TO 30 MILES SOUTHWEST OF MANCHESTER...MOVING NORTHEAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ADDISON BY 120 PM EDT...
  CEMENT CITY BY 125 PM EDT...
  ONSTED BY 130 PM EDT...
  GREGORY BY 135 PM EDT...
  HOWELL AND CHELSEA BY 145 PM EDT...
  CLINTON AND PINCKNEY BY 150 PM EDT...
  DEXTER AND HARTLAND BY 200 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM.

AN INCREASE IN THUNDERSTORM STRENGTH IS POSSIBLE. BE PREPARED FOR
CHANGING WEATHER CONDITIONS THIS AFTERNOON.

KURIMSKI/BT

The radar

The Detroit radar (KDTX), 63 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
April 25, 12:30 PM EST
Where
Washtenaw County, 0.86 mi SW of Lyndon Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -84.090

A trained spotter estimated a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Shiawassee

When
April 25, 12:38 PM EST
Where
Shiawassee County, 1.47 mi NNW of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.900, -84.230

The emergency manager estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Livingston

When
April 25, 12:50 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.610, -83.940

Trees and eight to ten inch diameter tree limbs were reported blown down.

Thunderstorm Wind, Oakland

When
April 25, 12:55 PM EST
Where
Oakland County, 2.15 mi NW of Milford to 2.15 mi NW of Highland
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.602, -83.610

Numerous trees and tree limbs reported down.

Thunderstorm Wind, Oakland

When
April 25, 12:55 PM EST
Where
Oakland County, Holly
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.800, -83.620

Numerous trees and tree limbs reported down.

Thunderstorm Wind, Oakland

When
April 25, 12:57 PM EST
Where
Oakland County, 2.06 mi NW of Oxbow
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.650, -83.500

Trees Blown Down.

Thunderstorm Wind, Oakland

When
April 25, 12:57 PM EST
Where
Oakland County, 1.67 mi WNW of Oxbow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -83.500

Numerous four inch diameter tree limbs down.

Thunderstorm Wind, Oakland

When
April 25, 12:58 PM EST to 12:59 PM EST
Where
Oakland County, 3 mi NW of Milford to 2 mi N of Milford
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.611, -83.622

Trees and power lines were reported down.

Thunderstorm Wind, Oakland

When
April 25, 1:00 PM EST
Where
Oakland County, 1.23 mi NW of Highland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -83.620

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
April 25, 1:01 PM EST
Where
Oakland County, 1 mi E of Milford
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.580, -83.560

Pine trees reported down, along with siding off a house.

Thunderstorm Wind, Oakland

When
April 25, 1:02 PM EST
Where
Oakland County, 1.47 mi NNE of Huron Gardens
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.650, -83.290

Thunderstorm Wind, Oakland

When
April 25, 1:03 PM EST
Where
Oakland County, 0.86 mi NW of Commerce to 1.53 mi SE of La Salle Gardens
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.590, -83.490

Numerous large tree limbs down. A large tree was also reported down |at the Oakland County Complex.

Thunderstorm Wind, Oakland

When
April 25, 1:05 PM EST
Where
Oakland County, Lake Orion
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.780, -83.230

Two power poles were reported down.

Thunderstorm Wind, Oakland

When
April 25, 1:07 PM EST
Where
Oakland County, 0.86 mi NW of Commerce
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -83.490

Eight to ten inch diameter tree limbs were reported down along Glengary and Wixom Roads.

Thunderstorm Wind, Oakland

When
April 25, 1:10 PM EST
Where
Oakland County, 1.23 mi NW of Clarkston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.740, -83.420

A four inch steel flag poll was snapped.

Thunderstorm Wind, Oakland

When
April 25, 1:10 PM EST
Where
Oakland County, 0.86 mi NE of Cresent Lake Estates
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -83.390

A few trees were reported blown down.

Thunderstorm Wind, Oakland

When
April 25, 1:10 PM EST
Where
Oakland County, 0.51 mi W of Lake Orion
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -83.240

A few trees and tree limbs reported down.

Thunderstorm Wind, Oakland

When
April 25, 1:12 PM EST
Where
Oakland County, 0.51 mi W of Lake Orion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -83.240

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
April 25, 1:14 PM EST
Where
Oakland County, 1.67 mi WSW of Rochester Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.670, -83.160

Two 25 foot diameter trees blown down.

Thunderstorm Wind, Lapeer

When
April 25, 1:15 PM EST
Where
Lapeer County, Dryden
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.950, -83.120

Several trees and wires reported down.

Thunderstorm Wind, Lapeer

When
April 25, 1:15 PM EST
Where
Lapeer County, 0.51 mi W of Almont
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.920, -83.040

Two barns were reported blown down.

Thunderstorm Wind, Lapeer

When
April 25, 1:20 PM EST
Where
Lapeer County, 0.51 mi W of Almont
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
42.920, -83.040

A fourteen inch diamater tree blown onto a car.

Thunderstorm Wind, Macomb

When
April 25, 1:25 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Tree limbs were reported down.

Thunderstorm Wind, Lapeer

When
April 25, 1:25 PM EST
Where
Lapeer County, 2.13 mi NNE of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.060, -83.160

A large tree was blown down on Lake Pleasant Road.

Thunderstorm Wind, St. Clair

When
April 25, 1:30 PM EST
Where
St. Clair County, 3.74 mi SW of Brockway
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.030, -82.800

Numerous large trees reported down and shingles blown off a roof.

Thunderstorm Wind, Macomb

When
April 25, 1:30 PM EST
Where
Macomb County, 0.86 mi SW of Armada
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -82.880

Several trees were blown down.

Thunderstorm Wind, Macomb

When
April 25, 1:30 PM EST
Where
Macomb County, 6.93 mi S of Van Dyke
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.350, -83.010

A flag pole was blown down.

Thunderstorm Wind, St. Clair

When
April 25, 1:30 PM EST
Where
St. Clair County, 4 mi SE of Riley Center
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.909, -82.764

Trees and wires were reported down, along with shingles blown off roofs.

Thunderstorm Wind, St. Clair

When
April 25, 1:37 PM EST
Where
St. Clair County, 2 mi N of Blaine
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.149, -82.570

A barn was blown down, along with trees and shingles off a roof.

Thunderstorm Wind, St. Clair

When
April 25, 1:40 PM EST
Where
St. Clair County, 3 mi NE of Jeddo
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.181, -82.528

Trees and wires were reported down, along with shingles blown off roofs.

Thunderstorm Wind, St. Clair

When
April 25, 1:45 PM EST
Where
St. Clair County, 2.05 mi NE of Thornton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -82.570

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Sanilac

When
April 25, 1:45 PM EST
Where
Sanilac County, Lexington
Measured
58 kt (67 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
43.270, -82.530

Numerous tree limbs and powerlines down in the area.

Thunderstorm Wind, Macomb

When
April 25, 1:45 PM EST
Where
Macomb County, 0.51 mi W of Washington
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -83.040

Nine to ten inch diameter trees blown down.

Thunderstorm Wind, St. Clair

When
April 25, 1:50 PM EST
Where
St. Clair County, 0.86 mi NW of Port Huron
Measured
59 kt (68 mph) measured gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
42.990, -82.430

A tree fell onto a car.

Thunderstorm Wind, St. Clair

When
April 25, 1:50 PM EST
Where
St. Clair County, 2 mi S of Blaine
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.091, -82.570

Shingles and siding blown off homes.

Thunderstorm Wind, Livingston

When
April 25, 4:59 PM EST
Where
Livingston County, Fowlerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -84.070

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Livingston

When
April 25, 5:05 PM EST
Where
Livingston County, 0.69 mi N of Gregory
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -84.080

A trained spotter estimated a 60 mph thunderstorm wind gust.

Hail, Oakland

When
April 25, 5:50 PM EST
Where
Oakland County, 1.47 mi NNW of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -83.380

Thunderstorm Wind, Washtenaw

When
April 25, 5:53 PM EST
Where
Washtenaw County, 0.69 mi N of Ypsilanti
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
42.240, -83.620

Thunderstorm Wind, Wayne

When
April 25, 5:53 PM EST
Where
Wayne County, 0.86 mi NW of Willow Gardens
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.480

Hail, Oakland

When
April 25, 5:55 PM EST
Where
Oakland County, 0.51 mi W of Lathrup Vlg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -83.260

Hail, Macomb

When
April 25, 6:05 PM EST
Where
Macomb County, 1.38 mi N of Center Line
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -83.030

Thunderstorm Wind, St. Clair

When
April 25, 6:05 PM EST
Where
St. Clair County, Fair Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -82.650

A trained spotter estimated a 60 mph thunderstorm wind gust.

Hail, Wayne

When
April 25, 6:22 PM EST
Where
Wayne County, 0.86 mi SE of Harper Woods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.390, -82.910

Hail, Wayne

When
April 25, 6:22 PM EST
Where
Wayne County, 0.86 mi SE of Harper Woods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.390, -82.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162354, 162359, 162352, 162396, 162397, 162361, 162362, 162398, 162364, 162399, 162366, 162365, 162400, 162350, 162353, 162368, 162375, 162367, 162377, 162383, 162385, 162382, 162369, 162371, 162373, 162376, 162390, 162391, 162392, 162393, 162372, 162378, 162381, 162379, 162394, 162395, 162384, 162344, 162386, 162389, and more.